Your nameFriend's name
Your emailFriend's email

Opioids, ventilation and acute pain management

Acute Pain Service, Department of Anaesthesia, Pain Medicine and Hyperbaric Medicine, Royal Adelaide Hospital and Discipline of Acute Care Medicine, University of Adelaide, Adelaide, South Australia; Sydney Medical School, University of Sydney and Department of Anaesthetics, Royal Prince Alfred Hospital, Sydney, New South Wales; and Department of Anaesthesia, St Vincent’s Hospital and Faculty of Medicine Dentistry and Health Sciences, University of Melbourne, Melbourne, Victoria, Australia

Summary

Despite the increasing use of a variety of different analgesic strategies, opioids continue as the mainstay for management of moderate to severe acute pain. However, concerns remain about their potential adverse effects on ventilation. The most commonly used term, respiratory depression, only describes part of that risk. Opioid-induced ventilatory impairment (OIVI) is a more complete term encompassing opioid-induced central respiratory depression (decreased respiratory drive), decreased level of consciousness (sedation) and upper airway obstruction, all of which, alone or in combination, may result in decreased alveolar ventilation and increased arterial carbon dioxide levels.
Concerns about OIVI are warranted, as deaths related to opioid administration in the acute pain setting continue to be reported. Risks are often said to be higher in patients with obstructive sleep apnoea. However, the tendency to use the term ‘obstructive sleep apnoea’ to encompass the much broader spectrum of sleep- and obesity-related hypoventilation syndromes and the related misuse of terminology in papers relating to obstructive sleep apnoea and sleep-disordered breathing remain significant problems in discussions of opioid-related effects.
Opioids given for management of acute pain must be titrated to effect for each patient. However, strategies aiming for better pain scores alone, without highlighting the need for appropriate monitoring of OIVI, can and will lead to an increase in adverse events. Therefore, all patients must be monitored appropriately for OIVI (at the very least using sedation scores as a ‘6th vital sign’) so that it can be detected at an early stage and appropriate interventions triggered.

ASA member / Anaesthesia and Intensive Care subscriber

If you are a member of the ASA or subscribe to the Anaesthesia and Intensive Care Journal please login to view entire article.

Register for free access

Please register for free access to this article.

Already registered

Click here to login now.